Minnesota, 2012

Drought in Minnesota, September 1 to 30, 2012

September 1 to 30, 2012 · NWS FGF · 12 events in 12 counties and zones

Drought conditions worsened across the northwest quarter of Minnesota through the month of September. 88 inches of rain fell respectively, which was over 2 inches below the monthly normal.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Drought conditions worsened across the northwest quarter of Minnesota through the month of September. At the Park Rapids and Baudette ASOS stations, only 0.37 and 0.88 inches of rain fell respectively, which was over 2 inches below the monthly normal. When the September 25 U. S. Drought Monitor came out, portions of Kittson, Roseau, Lake of the Woods, Marshall, Beltrami, Clearwater, Pennington, Red Lake, Polk, Norman, and Clay counties were upgraded to a D3 drought designation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 7:47 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 31, 7:47 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
847 PM CDT FRI AUG 31 2012

.DISCUSSION...

SOME MINOR TWEAKS TO WINDS AND CLOUD COVER FOR THE EVENING UPDATE
TONIGHT...AND PUT OFF CHANCES FOR MEASURABLE PRECIP TOWARDS THE
EARLY MORNING HOURS. RADAR CONTINUES TO SHOW LIGHT ECHOS MOVING
INTO EASTERN ND AND DISSIPATING...BUT THERE HAVE BEEN NO REPORTS
OF ANYTHING REACHING THE GROUND...AND WITH DEW POINTS STILL IN THE
40S THE ECHOES SEEM MID LEVEL WITH NOT EVEN SPRINKLES REACHING THE
GROUND. THE HRRR AND RAP HAVE SOME PRECIP GETTING INTO THE
NORTHWESTERN COUNTIES AFTER 08Z OR SO...ALTHOUGH THE NAM IS STILL
DRY. WILL CONTINUE TO KEEP 20 POPS FOR THAT AREA TOWARDS MORNING
AS A WEAK SHORTWAVE COME OUT. INCREASED CLOUD COVER SOMEWHAT
OVERNIGHT AS HIGH AND MID CLOUDS CONTINUE TO MOVE IN. KEPT LOWS IN
THE UPPER 50S TO LOW 60S AS TEMPS SEEM ON TRACK.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE AS WINDS WILL BE THE PRIMARY CONCERN.
LIGHT SOUTHEASTERLY WINDS OVERNIGHT WILL INCREASE BY MID MORNING
TOMORROW. SUSTAINED FLOW AT 15 TO 20 KTS WITH GUST UP ABOVE 25 KTS
ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 229 PM CDT FRI AUG 31 2012/

SHORT TERM.../TONIGHT THROUGH MON/
FORECAST CHALLENGE FOR THE SHORT TERM WILL BE CONVECTIVE POTENTIAL
LATE EVENING TONIGHT...WINDS ON SATURDAY...AND THEN
PLACEMENT/TIMING OF NEXT COLD FRONT PROGGED TO MOVE THROUGH SAT
NIGHT INTO SUNDAY. PREFER BLEND OF NAM AND ECMWF MODEL SOLUTIONS
DUE TO BETTER AGREEMENT BETWEEN THE TWO MODELS AND CONTINUITY. GFS
BRINGING A VORT MAX OUT OF NORTHERN UTAH AND INTO CNTRL ND TO
GENERATE SOME PRECIP IN THE 06Z TO 12Z TIMEFRAME...WHEREAS THE
NAM/ECMWF ARE DRY.

TONIGHT...CURRENT RADAR CONTINUES TO SHOW ELEVATED TCU OVER CNTRL
ND MOVING INTO SHEYENNE BASIN. STILL SEEING LITTLE AS FAR AS
GROUND TRUTH FOR CIGS BLO 100K...SO EXPECT VIRGA. HOWEVER...AM
SEEING SOME HIGHER REFLECTIVITIES OVER THE LAST HOUR SO WILL
INTRODUCE SPRINKLES IN THE FAR EAST. AN ISOLD TSTM WOULD ALSO BE
POSSIBLE BUT CONFIDENCE IS LOW. TIMING OF PRECIP AFT 06Z TONIGHT
WILL BE FIRST CHALLENGE. GFS DOES EXTEND POPS INTO FAR WEST IN THE
06Z TO 12Z TIMEFRAME. DECENT WAA OVERNIGHT TONIGHT WILL PROVIDE
POTENTIAL FOR ELEVATED ACTIVITY BUT UPPER PERTURBATION IS STRONGER
ON GFS THAN ECMWF/NAM...WHICH ARE DRIER AND GENERALLY PLACE
PRECIP IN THIS TIMEFRAME FURTHER TO THE NORTHWEST. AT CURRENT TIME
WILL KEEP INHERITED LOW POPS BUT CONFIDENCE IS LOW.

SATURDAY...AS LOW PRESSURE DEVELOPS OVER MT AND COLD FRONT BEGINS
TO MOVE EAST...TIGHTENING GRADIENT AND AN ADIABATIC LAYER UP TO
H875 LEVEL WILL GENERATE GUSTY WINDS BY LATE MORNING. MIXED LAYER
SHOWING AROUND 35 KTS AVAILABLE TO MIX TO SURFACE...THUS WILL
ISSUE A SPECIAL WEATHER STATEMENT FOR THE DEVILS LAKE AREA FOR
BOATERS PLANNING OUTDOOR ACTIVITIES THIS HOLIDAY WEEKEND. WIND
ADVISORY CONDS MAY BE MET BUT WILL LET LATER SHIFTS VIEW 00Z
MODELS AND MAKE THE CALL. TEMPS EXPECTED TO RISE INTO UPPER 80S OR
PERHAPS TAP INTO THE 90S IN THE FAR WEST.

SATURDAY NIGHT AND SUNDAY...COLD FRONT APPROACHES FROM WESTERN
DAKOTAS. DEWPOINTS AHEAD OF FRONT GENERALLY IN THE MID 60S SUN
AFTN. ALTHOUGH SHOWALTERS ARE NEG ACROSS AREA SAT NIGHT...BOUNDARY
WILL NOT MOVE INTO VALLEY UNTIL LATE SUN AFTN OR EARLY EVENING...AND
WITH PEAK HEATING SHOWALTERS DROP TO AROUND NEG 7 IN SERN ZONES BY
LATE AFTN. THUS THINK THE BEST CHANCE FOR TSTM ACTIVITY WILL BE
ON MN SIDE OF CWA WITH STRONGEST STORMS IN THE SOUTHEAST.

SUN NIGHT INTO MONDAY...COLD FRONT MOVES THROUGH BY EARLY MON
MORNING AND HAVE PULLED POPS AFT 06Z. HIGH PRESSURE THEN SETS IN
FOR MONDAY...WITH DAYTIME HIGHS IN THE MID 80S

LONG TERM...
SEVERAL HARD TO TIME SHORTWAVES WILL MOVE THROUGH THE REGION WITH NW
FLOW ALOFT. TEMPS SHOULD COOL BELOW NORMAL BY MIDWEEK WITH COOL
850MB TEMPS FALLING TO BELOW +10C FOR THE FIRST TIME IN A WHILE.
THERE WILL BE LOW POPS FOR CONVECTION THROUGH THE PERIOD...ALTHOUGH
THE BEST CHANCES APPEAR TO BE TUE NIGHT AND WED WITH THE STRONGEST
WAVE...WITH ANOTHER SHORTWAVE FOR THU/THU NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR
Hazardous weather outlook, Aug 31, 3:58 AM CST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
458 AM CDT FRI AUG 31 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
458 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT IN THE DEVILS LAKE
BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO
SATURDAY EVENING FOR AREAS FROM DEVILS LAKE TO ROSEAU NORTHWARD.
THE CHANCE FOR THUNDERSTORMS SPREAD OVER THE REST OF EASTERN NORTH
DAKOTA AND NORTHWESTERN AND WEST CENTRAL MINNESOTA LATE SATURDAY
NIGHT INTO SUNDAY AS A COLD FRONT MOVES THROUGH. NO SEVERE WEATHER
IS EXPECTED. COVERAGE OF THE STORMS WILL BE ISOLATED TO SCATTERED.
THE NEXT CHANCE FOR THUNDERSTORMS WILL COME MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Lake of the Woods

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Other Federal Agency
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, East Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, Pennington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pennington forecast zone
Reported by
Other Federal Agency
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, East Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
East Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, West Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
West Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Norman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Norman forecast zone
Reported by
Other Federal Agency
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Other Federal Agency
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, Clay

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Drought, Roseau

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Roseau forecast zone
Reported by
Other Federal Agency
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Drought, West Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410447, 410448, 410449, 410450, 410451, 410452, 410453, 410454, 410455, 410456, 410457, 410458.